Female who took accutane, help!

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)

What is your current age, height, weight?

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?

What condition was being treated with the drug?

For how long did you take the drug (weeks/months/years)?

How old were you, and WHEN (date) did you start the drug?

How old were you when you quit, and WHEN (date) did you quit?

How did you quit (cold turkey or taper off)?

How long into your usage did you notice the onset of side effects?

What side effects did you experience that have yet to resolve since discontinuation?

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

I am a female who took accutane 9 years ago. Unfortunately my symptoms started once I stopped accutane. I was on it for 8 months. My symptoms are weight gain, blepharitis, hair shedding, loss of cheekbones, very dry skin, bigger breasts. No sexual side effects and never had them. Periods are normal. My main concern is I can’t lose weight, and I don’t know why my breasts have become larger? My thyroid is normal, I’ve had the full panel. And apparently all my other tests are normal. Do you think I have high estrogen or high testosterone?

I got same shit from finasteride and took Accutane back 30 years ago…Weight sky rocketed, Blepharitis in both eyes but the right one is 3x as bad as the left hair shedding…There’s no thing u can do about it donate to research here it’s a molecular level problem induced by compounds that lower androgenic activity in cells.

What does lower androgenic activity mean? Low or high estrogen/testosterone? I believe we can overcome the symptoms. I feel somehow insulin resistance plays a part. I do feel a lot better when I stay of vitamin A foods. I feel like eventhough I can’t lose weight and my breasts are larger, my facial features seem a bit more masculine. My lips have definitely shrunk. Any ideas

I did experience some weight gain during my accutane treatment too, had to lose 12 kilos to return to my normal state aftewards. It took some time and a lot of physical effort but weight gain stopped after discontinuation of the drug. Although I didn’t care about that much, as it had near zero influence on my life(unlike the mental and sexual sides). But my skin is still dry and moisturizers have pretty weak effect, so I’m still strugling with this destroyed aged skin.

Unfortunately I haven’t been able to shift the weight. Do you think my issue is estrogen or testosterone?

If ur e2, Testosterone, progesterone everything’s normal, the other most possible thing could be the overexpression of ur hormonal receptors (idk which one in ur case), but this loss of cheekbones, dry skin, pale skin, i have all this and i think it’s becoz my androgen receptors are not accepting my own androgens, can do nothing about it.

U can take the survey and mention ur symptoms which can help the scientists to understand ur condition.

1 Like

Hi @Sweetcapricorn - and welcome!

I noticed that most of the questions in your post is missing an answer. Can you fill it out so we have a better understanding of story?

Have you had any blood tests? If not, there’s no way to tell what’'s going on. Also I’d recommend to fill in the questionnaire in the first post. I’m not a medical doctor but from what I’ve heard, it’s usually low T + high cortisol that contribute to the weight gain.

Thanks. My phone wasn’t allowing me to fill that out yesterday, but I’ll try again. The doctor won’t give me a blood test for hormones. He said if I’m having regular monthly periods (which I am) and there isn’t any problems sexually, then my hormones are all fine. My main concern is hair shedding and weight gain. I’m not having hair loss per se, because the hairs grow back normally. I’ve had severe shedding. I can’t lose weight, I look puffy and it feels like water retention.

I’m sorry to hear that. One of the few advantages of the place I live is I can go to the lab and get all the tests I want for very reasonable money.

What’s your doctor’s opinion on what’s happening to you then?

He basically said there’s nothing wrong with me as all my gyno stuff is normal. He dismissed that it could be accutane. Because all my other blood tests are normal, I’m fine. I might pay privately for a hormone blood test. The only time I feel a little better is when I do a vitamin A free diet. Maybe I just need to stick to that and get on with life. I would still like to know why my hair is shedding though.

I’m surprised anti A has gained so much momentum, just doesn’t make sense.

If you look into weight loss surgery causing vitamin A malabsortion in studies it doesn’t seem to help weightloss, but hey I’m no doctor.